child hospitalized for a week after pharmacy accidentally gives him methadone

When we leave the pharmacy with a prescription in hand, we expect that the pharmacist has taken the time to ensure that we were provided with the right medication in the right dosage and in the right number. Any failure on the part of the pharmacist to perform this otherwise simple task could have serious — and potentially fatal — health consequences.

To illustrate, the mother of a 7-year-old boy — we’ll call her Christina — recently filed a lawsuit against her local pharmacy following an extremely dangerous medication error that simply never should have occurred.

According to Christina, she administered three prescribed doses of a generic attention deficit disorder medication called “methylphenidate” to her son back in July. Unfortunately, while the bottle identified the medication contained within as methylphenidate, it soon became clear that this was not the drug she had given her son.

“I turned him around, and he was blue. His mouth was turning … his eyes were rolling literally up here,” she said in a recent interview. “I’m saying to myself, oh my God, I’m going to lose my son.”

Christina immediately took her son to the emergency room, where she was informed that he was overdosing on the powerful painkiller Methadone, often used to treat addiction to heroin, morphine or other opioid drugs. While the little boy thankfully made a full recovery, the drug error was still serious enough to necessitate an entire week in the hospital.

Interestingly, the Food and Drug Administration issued a warning on the danger of accidentally mixing up methylphenidate and Methadone ten years ago due to the simple fact that they have similar sounding names and are imprinted with the letter “M.”

While the pharmacy in question has introduced new safety protocols in the wake of this prescription error, this is of little comfort or consequence to Christina or her son. Further, the potential for a mix-up between these two drugs is well known, and therefore proper training and other preventative measures should already have been in place. And leaving policies and procedures aside, one would think basic common sense should have caused the pharmacy staff to think twice before dispensing a drug used primarily to treat heroin addicts to a 7-year-old child.

“Christina put her trust into the pharmacy and what they got back in return for that trust was nothing less than a poison, Methadone,” said her attorney.

If you or a family member has been victimized by a medication error, consider speaking with a legal professional to learn more about securing the justice you deserve. Remember, this type of injury can often be traced to the negligence of the prescribing physician, the pharmacy that filled the prescription, and any nurse or health care professional responsible for the safe administration of the drug.

Source: CBS New York, “Mother sues pharmacy over prescription mix-up that hospitalized her son,” Stephanie Baum, Sept. 25, 2012

Leave a Reply

Your email address will not be published.